Washington, 2004

Winter Weather in Washington, January 6 to 7, 2004

January 6 to 7, 2004 · NWS SEW · 9 events in 9 counties and zones

During the evening of the 6th, most of the snowfall changed to freezing rain over western Washington. This caused most of the nearly 150,000 power outages.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

During the evening of the 6th, most of the snowfall changed to freezing rain over western Washington. This caused most of the nearly 150,000 power outages. It also wreaked havoc with the airlines, Alaska and Horizon cancelled about 2/3 of their flights. In some places, like the Shelton area, schools were closed for a third straight day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 6, 3:00 PM PST, 4 hours earlier.

Area forecast discussion, Jan 6, 3:00 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA...UPDATED HEADLINES.
300 PM PST TUE JAN 6 2004

.SYNOPSIS...A STRONG WINTER STORM WILL BRING A MIXED BAG OF
PRECIPITATION TO THE REGION THIS EVENING.  A WARMER AIR MASS WILL
GRADUALLY SCOUR OUT THE COLD AIR...TURNING SNOW AND FREEZING RAIN TO
ALL RAIN LATE TONIGHT. A PERIOD OF MODERATE FREEZING RAIN OVER THE
INTERIOR COULD CAUSE ICE ACCUMULATIONS...ADDING TO ALREADY VERY
HAZARDOUS TRAVEL CONDITIONS. A SEASONABLE WEATHER PATTERN RETURNS
WEDNESDAY WITH PERIODS OF RAIN THROUGH THE REST OF THE WEEK.

&&

.DISCUSSION...
WEATHER SERVICE RADAR SHOWS THE HEAVIEST SNOW NOW OCCURRING SOUTH
OF  SEATTLE THIS AFTERNOON WITH LIGHTER SHOWERS ELSEWHERE.  WARNINGS
APPEAR TO HAVE VERIFIED NICELY MOST SPOTS WITH LOW LAND AMOUNTS
GENERALLY IN THE 4 TO 10 INCHES...SO FAR.

STARTING TO SEE SIGNS OF THE WARMER AIR ALOFT WITH A FEW OBSERVATION
SITES SOUTH AND WEST OF SEATTLE SWITCHING BETWEEN SNOW AND FREEZING
RAIN.  AMAZED TO SEE SURFACE TEMPERATURES HAVE YET TO BUDGE BUT ONE
OR TWO DEGREES THIS AFTERNOON...STILL IN THE MID TO UPPER 20S MOST
AREAS EXCEPT THE COAST. THIS WILL SET THE STAGE FOR A WINTRY MIX OF
PRECIPITATION THIS EVENING.  CURRENT WV/IR IMAGERY SHOW A WAVE
DEVELOPING ALONG THE BAROCLINIC BOUNDARY ALONG 140 W OFF THE S
OREGON COAST.  NICE DEFORMATION AXIS SETTING UP S OF THE CWA
AHEAD OF THE LOW.  APPEARS THIS WAVE WILL MOVE JUST W OR POSSIBLY
TRACK RIGHT ACROSS THE CWA DURING THIS EVENING WITH ANOTHER SOLID
ROUND OF PRECIPITATION.  LATEST MESO SOUNDINGS AND TIME HEIGHT
SECTIONS STILL INDICATE DEEP ISOTHERMAL LAYER ABOVE 1000
FEET...WARMING ABOVE FREEZING BY AROUND 00Z-03Z.  HOWEVER...VERY
LITTLE TEMPERATURES CHANGE BELOW THAT SO IT LOOKS LIKE A TRANSITION
TO FREEZING RAIN IS MORE LIKELY.  ANOTHER ROUND OF QUARTER INCH
LIQUID QPF COULD MEAN A THIRD OR EVEN A HALF INCH OF ICE.  WILL KEEP
THE WINTER STORM WARNING OUT UNTIL AT LEAST MIDNIGHT FOR A
TRANSITION FROM SNOW TO FREEZING RAIN...THEN EVENTUALLY RAIN MOST
PLACES AFTER MIDNIGHT.

VERY GUSTY ALONG THE FOOTHILLS SEEM TO HAVE SUBSIDED SLIGHTLY.
SHOULD BE ABLE TO LET THE HIGH WIND WARNING EXPIRE THIS AFTERNOON.
WINDS WILL CONTINUE TO DIMINISH TONIGHT AFTER THIS SYSTEM PASSES.

WEDNESDAY AND BEYOND...LOOKS LIKE A RETURN TO MORE MILD TEMPERATURES
AND RAINY CONDITIONS.  THE 12Z GFS DEVELOPS A COUPLE OF TRAILING
SURFACE LOWS WHICH TRACK INTO VANCOUVER ISLAND LATE WED THROUGH
THU.  THIS COULD MEAN ANOTHER ROUND OF RAIN...POSSIBLY HEAVY IN S/SW
UPSLOPE LOCATIONS.  QPF AMOUNTS IN THE OLYMPICS COULD EXCEED 2-3
INCHES.  A FLOOD WATCH HAS BEEN ISSUED TO COVER THE POTENTIAL OF
RIVER FLOODING.

MERCER

&&

.SEW...WINTER STORM WARNING WESTERN WASHINGTON EXCEPT COASTAL ZONES.
      .GALE WARNING COAST...CENTRAL AND WEST STRAIT OF JUAN DE
       FUCA...AND ADMIRALTY INLET.
      .SMALL CRAFT ADVISORY PUGET SOUND AND THE EAST STRAIT ENTRANCE.

.KATX...VCP31/CSR32...OPERATIONAL.

&&
Hazardous weather outlook, Jan 6, 5:00 AM PST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
500 AM PST TUE JAN 6 2004

WAZ008-010-011-071300-
HOOD CANAL/KITSAP PENINSULA-SOUTHWEST INTERIOR-TACOMA AREA-
500 AM PST TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HOOD CANAL AND KITSAP
PENINSULA...SOUTHWEST INTERIOR...AND THE TACOMA AREA.

.DAY ONE...

A HEAVY SNOW WARNING IS IN EFFECT FOR TODAY. SEE THE WINTER WEATHER
BULLETIN...WWUS46...FOR DETAILS.

LOCAL URBAN FLOODING IS POSSIBLE TONIGHT. SEE THE HYDROLOGIC
OUTLOOK...FGUS76...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

LOCAL URBAN FLOODING IS POSSIBLE EARLY WEDNESDAY. RIVER FLOODING IS
POSSIBLE WEDNESDAY THROUGH FRIDAY. SEE THE HYDROLOGIC OUTLOOK...
FGUS76...FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WAZ001>007-009-013>016-071300-
ADMIRALTY INLET AREA-CENTRAL CASCADE FOOTHILLS-CENTRAL COAST-EASTERN
STRAIT OF JUAN DE FUCA-EVERETT AND VICINITY-NORTH COAST-NORTHERN
CASCADE FOOTHILLS-NORTHWEST INTERIOR-SAN JUAN-SEATTLE METROPOLITAN
AREA-WESTERN STRAIT OF JUAN DE FUCA-WESTERN WHATCOM-
500 AM PST TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL COAST
OF WESTERN WASHINGTON...NORTHWEST INTERIOR...STRAIT OF JUAN DE
FUCA...EVERETT AND VICINITY...THE CASCADE FOOTHILLS..AND THE SEATTLE
METRO AREA.

.DAY ONE...

A WINTER STORM WARNING IS IN EFFECT FOR TODAY. SEE THE WINTER
WEATHER BULLETIN...WWUS46...FOR DETAILS.

LOCAL URBAN FLOODING IS POSSIBLE TONIGHT. SEE THE HYDROLOGIC
OUTLOOK...FGUS76...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

LOCAL URBAN FLOODING IS POSSIBLE EARLY WEDNESDAY. RIVER FLOODING IS
POSSIBLE WEDNESDAY THROUGH FRIDAY. SEE THE HYDROLOGIC OUTLOOK...
FGUS76...FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WAZ012-017-018-071300-
OLYMPICS-WEST SLOPES CENTRAL CASCADES AND PASSES-
WEST SLOPES NORTHERN CASCADES AND PASSES-
500 AM PST TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OLYMPICS AND NORTHERN AND
CENTRAL WEST SLOPES OF THE CASCADES.

.DAY ONE...

A WINTER STORM WARNING IS IN EFFECT TODAY. SEE THE WINTER WEATHER
BULLETIN...WWUS46...FOR DETAILS.

THE AVALANCHE DANGER WILL SIGNIFICANTLY INCREASE TODAY...AND REMAIN
RELATIVELY HIGH TONIGHT. PLEASE VISIT WWW.NWAC.NOAA.GOV FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...

RIVER FLOODING IS POSSIBLE WEDNESDAY THROUGH FRIDAY. SEE THE
HYDROLOGIC OUTLOOK...FGUS76...FOR DETAILS.

THE AVALANCHE DANGER WILL BE RELATIVELY HIGH THROUGH FRIDAY.
PLEASE VISIT WWW.NWAC.NOAA.GOV FOR MORE DETAILS.

PZZ130-071300-
500 AM PST TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WEST ENTRANCE TO THE U.S.
STRAIT OF JUAN DE FUCA.

.DAY ONE...

A STORM WARNING IS IN EFFECT FOR TODAY. A GALE WARNING IS IN EFFECT
FOR TONIGHT. SEE THE COASTAL MARINE FORECAST...FZUS56...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PZZ150-153-156-170-173-176-071300-
500 AM PST TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NORTHERN
AND CENTRAL WASHINGTON.

.DAY ONE...

A GALE WARNING IS IN EFFECT. SEE THE COASTAL MARINE FORECAST...
FZUS56...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

GALE FORCE WINDS ARE EXPECTED WEDNESDAY. SEE THE COASTAL MARINE
FORECAST...FZUS56...FOR DETAILS.

PZZ132-133-071300-
500 AM PST TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EAST ENTRANCE TO THE U.S.
STRAIT OF JUAN DE FUCA AND FOR THE NORTHERN INLAND WATERS FROM CAMANO
ISLAND TO POINT ROBERTS.

.DAY ONE...

A GALE WARNING IS IN EFFECT FOR TONIGHT. SEE THE COASTAL MARINE
FORECAST...FZUS56...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

PZZ131-134-135-071300-
500 AM PST TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL U.S. STRAIT OF JUAN
DE FUCA...THE ADMIRALTY INLET...PUGET SOUND...AND HOOD CANAL.

.DAY ONE...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

In the hours before

Local storm report, Jan 6, 2:14 PM PST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
214 PM PST TUE JAN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     BLIZZARD         3 ESE NORTH BEND        47.47N 121.74W
01/06/2004                   KING               WA   TRAINED SPOTTER

            1/16TH MILE VISIBILITY IN HEAVY SNOW. WIND EAST 20
            GUSTING 35 MPH. WHITEOUT CONDITIONS.

&&

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Western Whatcom

When
January 6, 7:00 PM PST to January 7, 6:00 AM PST
Where
Western Whatcom forecast zone
Reported by
NEWSPAPER

Winter Weather, Central Cascade Foothills

When
January 6, 7:00 PM PST to January 7, 6:00 AM PST
Where
Central Cascade Foothills forecast zone
Reported by
NEWSPAPER

Winter Weather, Northern Cascade Foothills

When
January 6, 7:00 PM PST to January 7, 6:00 AM PST
Where
Northern Cascade Foothills forecast zone
Reported by
NEWSPAPER

Winter Weather, Hood Canal/Kitsap Peninsula

When
January 6, 7:00 PM PST to January 7, 6:00 AM PST
Where
Hood Canal/Kitsap Peninsula forecast zone
Reported by
NEWSPAPER

Winter Weather, Everett and Vicinity

When
January 6, 7:00 PM PST to January 7, 6:00 AM PST
Where
Everett and Vicinity forecast zone
Reported by
NEWSPAPER

Winter Weather, Southwest Interior

When
January 6, 7:00 PM PST to January 7, 6:00 AM PST
Where
Southwest Interior forecast zone
Reported by
NEWSPAPER

Winter Weather, Seattle Metropolitan Area

When
January 6, 7:00 PM PST to January 7, 6:00 AM PST
Where
Seattle Metropolitan Area forecast zone
Reported by
NEWSPAPER

Winter Weather, Tacoma Area

When
January 6, 7:00 PM PST to January 7, 6:00 AM PST
Where
Tacoma Area forecast zone
Reported by
NEWSPAPER

Winter Weather, Northwest Interior

When
January 6, 7:00 PM PST to January 7, 6:00 AM PST
Where
Northwest Interior forecast zone
Reported by
NEWSPAPER

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382419, 5382420, 5382421, 5382422, 5382423, 5382424, 5382425, 5382426, 5382427.